This site is intended for healthcare professionals

307 pages added, reviewed or updated during the last month (last updated: 26/11/2020)

307 pages added, reviewed or updated during the last month (last updated: 26/11/2020)


Medical search

hypervitaminosis A

FREE subscriptions for doctors and students... click here
You have 3 open access pages.

Vitamin A and most retinoids are highly toxic in excessive amounts. They are efficiently absorbed, but the body lacks an efficient mechanism for excreting or metabolising large loads. Toxic effects are on cell membranes, and possibly on the genome.

The condition was first described in Arctic explorers who developed headache, diarrhoea and dizziness after eating polar bear liver. Other signs and symptoms include anorexia, hepatosplenomegaly, irritability, scaly dermatitis, patchy hair loss, bone pain and hyperostosis.

The lowest intake required to produce toxic symptoms is not known.

Symptoms of chronic toxicity include hair loss, dry lips and periosteal new bone formation.

Last reviewed 01/2018

Links: